Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 377, NWS St. Louis, MO

July 12, 2008Saint Charles County, Saint Louis County, Missouri; Jersey County, Macoupin County, Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 12, 2008, 3:45 PM CDT for Saint Charles County, Saint Louis County, Missouri; Jersey County, Macoupin County, Madison County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 3:45 PM CDT (20:45 UTC)
Expired
Jul 12, 2008, 4:30 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Jersey County, IL, Macoupin County, IL, Madison County, IL, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 70 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 122045
SVRLSX
ILC083-117-119-MOC183-189-122130-
/O.NEW.KLSX.SV.W.0377.080712T2045Z-080712T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI
  EXTREME NORTHEASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
  SOUTHEASTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS
  SOUTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS
  NORTHERN MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 430 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
  SOUTHWEST OF GODFREY...AND WAS MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALTON...
  BETHALTO...
  DORSEY...
  PRAIRIETOWN...
  CARPENTER...
  WORDEN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3912 8972 3879 8971 3885 9034 3903 9033
TIME...MOT...LOC 2045Z 270DEG 26KT 3894 9020

$$

CARNEY
2 follow-up statements
000 
WWUS53 KLSX 122112
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT SAT JUL 12 2008

ILC083-MOC183-189-122121-
/O.CAN.KLSX.SV.W.0377.000000T0000Z-080712T2130Z/
JERSEY IL-ST. LOUIS MO-ST. CHARLES MO-
411 PM CDT SAT JUL 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. CHARLES...
EXTREME NORTHEASTERN ST. LOUIS AND SOUTHEASTERN JERSEY COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST OF THESE AREAS.

LAT...LON 3888 9016 3905 9015 3912 8972 3879 8971
TIME...MOT...LOC 2111Z 271DEG 24KT 3894 9002

$$

ILC117-119-122130-
/O.CON.KLSX.SV.W.0377.000000T0000Z-080712T2130Z/
MADISON IL-MACOUPIN IL-
411 PM CDT SAT JUL 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN MACOUPIN AND NORTHERN MADISON COUNTIES...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR FOSTERBURG...OR NEAR BETHALTO...AND WAS MOVING EAST AT 28 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
PRAIRIETOWN...BUNKER HILL...CARPENTER...PRUETT...WORDEN...HAMEL...
LIVINGSTON AND WILLIAMSON.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3888 9016 3905 9015 3912 8972 3879 8971
TIME...MOT...LOC 2111Z 271DEG 24KT 3894 9002

$$

CARNEY
000 
WWUS53 KLSX 122125
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT SAT JUL 12 2008

ILC117-119-122140-
/O.EXP.KLSX.SV.W.0377.000000T0000Z-080712T2130Z/
MADISON IL-MACOUPIN IL-
423 PM CDT SAT JUL 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MACOUPIN AND NORTHERN
MADISON COUNTIES EXPIRES AT 430 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  HOWEVER...THIS IS STILL A STRONG 
THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 40 
MPH...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING AS IT CONTINUES EAST 
THROUGH NORTHERN MADISON...SOUTHERN MACOUPIN...SOUTHERN 
MONTGOMERY...AND BOND COUNTIES.

LAT...LON 3888 9016 3905 9015 3912 8972 3879 8971
TIME...MOT...LOC 2123Z 271DEG 24KT 3894 8992

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:22 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 12, 3:22 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT SAT JUL 12 2008

.DISCUSSION...
/307 PM CDT SAT JUL 12 2008/
OVR THE PAST 2 HRS OR SO STGST CNVTN HAS BCM FOCUSED IN TWO AREAS.
FIRST AREA IS OVR SE MO AND XTRM S IL AND APRS TO BE ASSOC WITH
OUTFLO BNDRY THAT DROPPED ACR THE AREA THIS MRNG. SECOND AREA IS
ALG A SPI-VIH LN...ON THE LEADING EDGE OF THE LARGE AND VRY
UNSEASONABLE STRATIFORM RAIN DECK. NMRS BNDRYS/WDSHIFTS HV MADE IT
DFCLT TO PIN DOWN ACTUAL PSTN OF SYNOPTIC CDFNT...BUT FOR ALL
PRATICAL PURPOSES THIS SECOND LN OF CNVTN IS A PRETTY GD ESTIMATE
OF THE FNTS PSTN.

MAIN FCST PROBLEM FOR TNGT IS HOW ONGOING PCPN WL EVOLVE WITH TIME.
SINCE THE NCEP 4KM WRF SEEMS TO HV A PRETTY GD HNDL ON AT LEAST THE
MOST ACTIVE CNVTV ELEMENTS THIS AFTN WL LEAN TWD ITS SOLN FOR THE
NXT 12 HRS.  IT SUGGESTS THAT DURG THE EVE THE STGST CNVTN WL BCM
FOCUSED ALG THE SOUTHERN-MOST BNDRY...WITH A CORRESPONDING DCR OF
THE PCPN THAT CURRENTLY STRETCHES FROM E CNTRL KS...THRU N
MO...INTO N IL. A SVR WX THRT FROM PULSE STORMS WL CERTAINLY
CONTINUE FOR THE NXT FEW HRS OVR THE SE HLF OF THE FA WHERE CNVTN
WL BE FED BY MLCAPES IN THE 2500-3000 J/KG...BUT THIS THRT SHUD
DMSH RPDLY BTWN 00Z-02Z.

THERE DOES SEEM TO BE A SCND SHTWV OVR CO WHICH SHUD RENEW/ENHANCE
THE CNVTN N OK/SE KS/SW MO OVRNGT. HWVR...MODELS ARE FCSTG THAT
THE LO LVL S FLO WITH THIS FTR WL BE SHALLOW...WHICH SHUD KEEP
THIS CNVTN FOCUSED NR OR JUST S OF THE 85H BNDRY. TROF SLOWLY
WORKING INTO AREA SHUD ALSO TEND TO STEER THIS PCPN A BIT S OF E.
THESE FACTORS SHUD KEEP MOST OF THE PCPN IN THE 06-12Z TIME FRAME
CONFINED TO THE S THIRD OF OUR CWA...ALG AND SPCLY S OF AN
VIH...STL...1H2 LN.

COOL DRY HI PRES N OF FNT WL OVRSPRD THE REGION TNGT...AND ALL SHORT
RANGE MODELS ARE FCSTG THIS AMS TO DOMINATE THE REGIONS WX FOR THE
START OF THE WEEK. TEMPS...AND SCPLY MINS...SHUD BE AVERAGING
SVRL DEGREES BLO NORMAL THRU MON...WITH LTL IN THE WAY OF CLDS AND
UNSEASONABLY LO DWPTS FOR MID JULY.

IN THE EXTENDED...LOOKS LIKE MORE TYPICAL SUMMERTIME WX WL RETURN IN
THE TUE-THU TIME FRAME. WESTERLIES WILL BCM ESTABLISHED JUST TO
OUR N...WITH SUBTROPICAL SFC HIGH GRDLY BUILDING ACR THE SE U.S.
ALTHO ONE CAN NEVER TOTALLY RULE OUT RENEGADE CNVTN THAT FORMS IN
THE W DROPPING INTO OUR AREA HV KEPT POPS BLO CLIMO...WITH TEMPS
NR OR JUST ABV SEASONAL NORMALS AND WITH A SLO INCR IN HUMIDITY
LVLS WITH TIME. BOTH OPERATIONAL GFS AND ECMWF FCSTG DVLPMT OF AN
UPR LO OVR S CANADA BY THE WEEKEND...WHICH PUSHES A CDFNT INTO THE
AREA BY NXT SAT. HV TIED CHC POPS TO THIS FTR BGNG IN OUR NW AREAS
FRI...AND ACR RMNDR OF AREA FRI NGT-SAT.

TRUETT

&&

.AVIATION...
/1255 PM CDT SAT JUL 12 2008/
FOR THE 18Z TAFS...
PRIMARY CONCERN FOR AVIATORS THROUGH THE EVENING HOURS WILL BE
SCATTERED TO NUMEROUS THUNDERSTORMS ASSOCIATED WITH A COLD FRONT
PASSAGE. STORMS WILL LIKELY CONTAIN LOW MVFR OR IFR CONDITIONS IN
HEAVY RAIN...AND THERE IS POTENTIAL FOR LARGE HAIL AND MICROBURSTS
THIS AFTERNOON. CONVECTION SHOULD QUIET DOWN WITH JUST A FEW
THUNDERSTORMS REMAINING OVER SOUTHEAST MISSOURI AFTER 03Z-05Z THIS
EVENING. THERE ARE A COUPLE OF WIND SHIFTS AHEAD OF THE FRONT DUE
TO PRE-FRONTAL OUTFLOW BOUNDARIES...BUT WHEN THE FRONT FINALLY
MOVES THROUGH WELL SEE WEST-NORTHWEST FLOW PREVAIL AND CIGS
LIFTING TO 5000-10,000FT. CLOUDS SHOULD FINALLY CLEAR OUT AFTER
MIDNIGHT FROM NORTH TO SOUTH.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 12, 3:45 AM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 AM CDT SAT JUL 12 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-130845-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
345 AM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
REGION TODAY. A FEW STORMS WILL BE CAPABLE OF PRODUCING QUARTER OR
LARGER SIZE HAIL...DAMAGING WINDS GUSTS IN EXCESS OF 60 MPH AND
LOCALLY HEAVY RAINFALL.

THE MISSISSIPPI RIVER AT CHESTER IS EXPECTED TO FALL BELOW
MODERATE FLOOD STAGE LATE TONIGHT. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE EASTERN OZARKS
ON SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:04 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin41 min
Jul 11, 7:11 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin34 min
Jul 12, 4:43 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery47 min
Jul 12, 5:24 PM CDTSevere Thunderstorm WarningLSXRandolph, Washington36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.